Alert archive / Michigan / Beach Hazards Statements in 2013

Beach Hazards Statement 2, NWS Marquette, MI

July 23, 2013Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 23, 2013, 4:24 AM EDT for Alger County, Marquette County, Michigan. It took effect at Jul 23, 2013, 6:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2013, 4:24 AM EDT (08:24 UTC)
In effect from
Jul 23, 2013, 6:00 AM EDT
Expired
Jul 23, 2013, 10:00 PM EDT
In force
16 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WHUS43 KMQT 230824
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
424 AM EDT TUE JUL 23 2013

MIZ005-006-240200-
/O.NEW.KMQT.BH.S.0002.130723T1000Z-130724T0200Z/
MARQUETTE-ALGER-
INCLUDING THE BEACHES...MCCARTY COVE...SOUTH BEACH...
AND ALONG LAKEWOOD LANE...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
424 AM EDT TUE JUL 23 2013

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH THIS EVENING. 

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

* FOR ALGER COUNTY...RIP CURRENT RELATED FATALITIES AND RESCUES IN
  THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR
  THE AU TRAIN RIVER MOUTH AT AU TRAIN... THE EXPOSED REGIONS OF
  GRAND MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE. 

* FOR MARQUETTE COUNTY...RIP CURRENT RELATED FATALITIES AND RESCUES
  IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY
  IN MIDDLE BAY NORTH OF PRESQUE ISLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/MQT 

&&

$$

VOSS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 23, 4:06 AM EDT, 18 minutes earlier.

Area forecast discussion, Jul 23, 4:06 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
406 AM EDT TUE JUL 23 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 403 AM EDT TUE JUL 23 2013

SFC OBS AND REGIONAL RADAR IMAGERY SHOW THAT THE COLD FRONT AND
ASSOC CONVECTION WHICH MOVED THROUGH UPPER MI LAST EVENING HAS
CLEARED WELL SE OF THE FCST AREA NOW. 07Z IR SATELLITE IMAGERY SHOWS
MOSTLY CLEAR SKIES ACROSS UPR MI WITH MID-HIGH CLOUDS JUST BEGINNING
TO CLEAR OUT OF THE FAR ERN FCST AREA. INCREASED MIXING WITH COLD
ADVECTION BEHIND THE FRONT HAS ALLOWED NW WINDS TO INCREASE TO 20 TO
30 KT OVER ERN LAKE SUPERIOR EARLY THIS MORNING. THERE IS A MASS OF
LOWER STRATOCU CLOUDS UPSTREAM OVER NRN ONTARIO AND NRN LAKE
SUPERIOR AS NOTED ON IR SATELLITE IMAGERY. SOME OF THIS CLOUD COVER
COULD MOVE INTO UPPER MI LATER THIS MORNING AS A SECONDARY COLD
FRONT MOVES ACROSS THE AREA.

TODAY...BIGGEST FCST CONCERNS INVOLVE POTENTIAL FOR MORNING STRATOCU
CLOUDS/ISOLD SPRINKLES AND THEN STIFF NW WINDS GUSTING NEAR 30 MPH
OVER THE ERN FCST IN THE WAKE OF SECONDARY COLD FRONT/TROUGH MOVING
DOWN FM NORTHERN ONTARIO.

IR SATELLITE IMAGERY AND CANADIAN RADAR LOOP SHOWS MASS OF STRATOCU
CLOUDS UPSTREAM WITH LIGHT SHRA/SPRINKLES JUST NORTH OF LAKE
SUPERIOR AND DOWNWIND OF LAKE NIPIGON. THE LOCAL WRF-ARW AND GFS
HINT THAT SOME OF THESE ISOLD SHRA/SPRINKLES COULD WORK THEIR WAY
INTO THE NW AND NCNTRL FCST AREA LATER THIS MORNING WITH THE ARRIVAL
OF A SECONDARY TROUGH/COLD FRONT FM NRN ONTARIO. WITH THE POTENTIAL
FOR SOME UPSLOPE FORCING WITH NNW WINDS AND GIVEN FACT THAT THERE
ARE SHOWERS ON RADAR NORTH OF THE LAKE HAVE DECIDED TO INCLUDE A
MENTION OF ISOLD SHRA ALONG LAKE SUPERIOR FOR THE NW AND NCNTRL
COUNTIES. HIGH PRESSURE WILL QUICKLY BUILD IN FM THE WEST BY EARLY
AFTERNOON AND WILL HELP SCOUR OUT ANY LOW CLOUDS AS SPRINKLES COME
TO AN END. AN AREA OF MODEST PRES RISES BEHIND THE SECONADRY
TROUGH/COLD FRONT MOVING THROUGH LATER THIS MORNING ALONG WITH ASSOC
MIXING WITH THE COLD ADVECTION SHOULD SUSTAIN WIND GUSTS NEAR 30 MPH
OVER THE ERN HALF OF THE CWA INTO AT LEAST EARLY AFTERNOON.
WITH THE STRONGER WINDS...A HIGH SWIM RISK HAS BEEN POSTED
ALONG LAKE SUPERIOR FROM MARQUETTE EASTWARD TO WHITEFISH POINT.

TONIGHT...SURFACE HIGH PRESSURE BUILDING INTO WISCONSIN WILL BRING A
RIDGE OVER THE FCST AREA RESULTING IN DIMINISHING WINDS FROM WEST TO
EAST THROUGH THE NIGHT. WITH THE DECREASING WINDS AND CLEAR
SKIES...EXPECT A DECENT RADIATIONAL COOLING NIGHT AS WINDS DIE DOWN.
THE WINDS WILL BE THE LIGHTEST OVER THE WEST HALF IS CLOSER
PROXIMITY TO HIGH PRES AREA SO WILL CONTINUE THE COOLEST
TEMPERATURES IN THAT LOCATION...IN THE LOWER 40S. PWAT VALUES DON'T
GET TOO LOW...0.6 TO 0.75 OR 60-75 PERCENT OF NORMAL...SO WOULDN/T
EXPECT THE TEMPERATURES TOO BOTTOM OUT TOO MUCH. LOOK FOR LOWS IN
THE 40S OVER INTERIOR LOCATIONS WITH A FEW LOWER 50S READINGS ALONG
THE GREAT LAKES.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 311 AM EDT TUE JUL 23 2013

NW FLOW WILL LINGER ALOFT ON WEDNESDAY...AS UPPER MI REMAINS BETWEEN
THE 500MB RIDGE OVER THE SW TO S CENTRAL U.S...AND THE ROTATING LOW
ACROSS QUEBEC. LIGHT WINDS SHOULD BE THE RULE FOR WEDNESDAY. A FEW
SLOW MOVING SHOWERS AND THUNDERSTORMS COULD BE POSSIBLE WEDNESDAY
AFTERNOON...SLIDING EASTWARD AT AROUND 10KTS. ALTHOUGH THE LARGER
SCALE 22/12Z ECMWF DID NOT PICK UP ON THE POTENTIAL INLAND
PRECIP...BOTH THE NAM AND GFS DID. IT LOOKS TO BE MAINLY AFTERNOON
CONVECTION OVER THE W HALF OF UPPER MI THAT WILL QUICKLY COME TO AN
END WITH THE LOSS OF DAYTIME HEATING.

OUR WEATHER WILL BECOME A BIT MORE ACTIVE THURSDAY...WITH INCREASED
SW WINDS AHEAD ON THURSDAY...AHEAD OF A SFC LOW TRACKING ACROSS THE
MN/CANADIAN BORDER THURSDAY INTO THURSDAY NIGHT. THERE ARE SOME
TIMING DIFFERENCES AT THE SFC AND ALOFT...WITH THE 22/18Z ECMWF
RUNNING 6-12 HOURS SLOWER THAN THE CANADIAN/NAM/ECMWF FROM 12Z
THURSDAY THROUGH AT LEAST EARLY SATURDAY. IT LOOKS AS IF THE 23/00Z
RUN OF THE GFS HAS MOVED MUCH MORE IN LINE WITH THE 22/12Z ECMWF.
THE SFC LOW LOOKS TO TRACK ACROSS UPPER MI AND LAKE SUPERIOR
THURSDAY NIGHT INTO FRIDAY...WITH THE COLD FRONT ACROSS MUCH OF THE
CWA BY 12Z FRIDAY. DIMINISHED THE TS POTENTIAL QUICKLY BEHIND THE
COLD FRONT THURSDAY NIGHT/FRIDAY MORNING. A LINGERING SFC
TROUGH...AND ADDITIONAL SHORTWAVES ROTATING AROUND THE 500MB LOW
PUSHING ACROSS NORTHERN LAKE SUPERIOR AND S ONTARIO WILL KEEP
ADDITIONAL CLOUDS AND ISOLATED SHOWERS IN THE FORECAST THROUGH
SATURDAY. COOL N FLOW BEHIND THE LOW WILL BRING COOLER 850MB AIR OF
3 TO 6C INTO THE CWA SATURDAY INTO SUNDAY. THE RESULT WILL BE
DAYTIME HIGHS STRUGGLING TO REACH 70 DEGREES ON SATURDAY...SLOWLY
MODERATING BACK INTO THE LOW TO MID 70S BY NEXT MONDAY. NORMAL FOR
THIS TIME OF THE YEAR FOR HIGH TEMPERATURES IS IN THE UPPER 70S TO
LOW 80S. ANOTHER CHANGE FOR THIS PERIOD WAS TO DECREASE THE DEW
POINTS SLIGHTLY IN THE LONGER TERM FCST...AS MIXED DEW POINTS CAME
IN IN THE 30-40F RANGE. WILL NEED TO TAKE A CLOSER LOOK AT LOWERING
THE FCST DEW POINTS A BIT MORE AS THE TIME NEARS.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 129 AM EDT TUE JUL 23 2013

VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD AT ALL SITES. AN
INCREASING PRESSURE GRADIENT WILL CREATE GUSTY WINDS TO 25KTS AT SAW
AND IWD BY MID TUESDAY MORNING.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 403 AM EDT TUE JUL 23 2013

A SECONDARY LOW PRESSURE TROUGH/COLD FRONT ASSOC WITH THE SFC LOW
OVER ONTARIO IS EXPECTED TO PUSH ACROSS LAKE SUPERIOR THIS MORNING
AROUND 12Z. AN AREA OF PRES RISES AND TIGHT PRES GRADIENT BEHIND
THIS SECONDARY FRONT WILL RESULT IN NNW WINDS GUSTING NEAR 30 KT
OVER ERN LAKE SUPERIOR INTO EARLY AFTERNOON. THESE WINDS WILL
QUICKLY DIMINISH TONIGHT AS HIGH PRESSURE BUILDS IN FROM THE UPPER
MISSISSIPPI VALLEY. THE HIGH WILL CONTINUE TO INFLUENCE LAKE
SUPERIOR THROUGH WEDNESDAY BEFORE ANOTHER COLD FRONT MOVES ACROSS
THE REGION ON LATE THURSDAY AND THURSDAY NIGHT. THE ASSOCIATED LOW
PRESSURE WILL SLOWLY MOVE ACROSS NORTHERN ONTARIO THURSDAY INTO
SATURDAY AS HIGH PRESSURE BUILDS IN FROM MANITOBA AND NORTHERN
ONTARIO. OVERALL WINDS BEYOND TODAY WILL REMAIN GENERALLY BLO
20 KNOTS.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...VOSS
LONG TERM...KF
AVIATION...07
MARINE...VOSS
Hazardous weather outlook, Jul 23, 4:16 AM EDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
416 AM EDT TUE JUL 23 2013

MIZ001>007-009>014-084-085-241215-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
416 AM EDT TUE JUL 23 2013 /316 AM CDT TUE JUL 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A HIGH SWIM RISK ALONG LAKE SUPERIOR ALONG THE MARQUETTE
AND ALGER COUNTY SHORELINES INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON OVER THE WEST
HALF OF UPPER MICHIGAN...AND ACROSS MUCH OF WESTERN AND CENTRAL UPPER
MICHIGAN LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-241215-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
416 AM EDT TUE JUL 23 2013 /316 AM CDT TUE JUL 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR...AND ACROSS
ALL OF LAKE SUPERIOR THURSDAY THROUGH EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-241215-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
416 AM EDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE EARLY WEDNESDAY EVENING...AS WELL AS
THURSDAY AFTERNOON THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

KF

In the hours before

Special weather statement, Jul 22, 10:56 PM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1056 PM EDT MON JUL 22 2013

MIZ014-085-230345-
NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT-
1056 PM EDT MON JUL 22 2013

...SIGNIFICANT WEATHER ALERT FOR SCHOOLCRAFT COUNTY UNTIL 1145 PM
EDT...

AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR STEUBEN...OR 17 MILES NORTHWEST OF
MANISTIQUE.  THIS STORM WAS MOVING EAST AT 40 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STEUBEN...
  BLANEY PARK...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

007

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:29 PM EDTSpecial Marine WarningMQT91 min
Jul 22, 8:36 PM EDTSevere Thunderstorm WarningMQTAlger, Marquette39 min
Jul 22, 9:13 PM EDTSevere Thunderstorm WarningMQTAlger, Schoolcraft47 min

Nearby

Beach Hazards Statements in Michigan, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.